Ice Storm, Big Bend Area
- When
- January 18, 2:18 PM CST to January 20, 5:15 PM CST
- Where
- Big Bend Area forecast zone
- Reported by
- COOP Observer
One quarter of an inch of ice reported in Alpine.
Another cold front and upper level storm system coincided over west Texas and southeastern New Mexico to produce another round of winter weather. Snow, sleet, and freezing rain all occurred across the region making traveling hazardous and keeping students hoping for the second snow day in a week.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Another cold front and upper level storm system coincided over west Texas and southeastern New Mexico to produce another round of winter weather. Snow, sleet, and freezing rain all occurred across the region making traveling hazardous and keeping students hoping for the second snow day in a week. Numerous accidents were reported across the area, especially overnight when precipitation that had melted during the day re-froze on the roads. This led to several roads being closed overnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 18, 4:46 AM CST, 9 hours 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 AM CST THU JAN 18 2007
.SHORT TERM...
THE UPPER LEVEL LOW IS ROTATING OFF THE COAST OF SOUTHERN CALIFORNIA
PER CURRENT WATER VAPOR IMAGERY. THAT IS ABOUT WHERE THE CERTAINTY
ENDS FOR THIS FORECAST PERIOD. THERE ARE SOME SIMILARITIES BETWEEN
THE MODELS...BUT THERE ARE ALSO SOME PRETTY WILD DIFFERENCES GIVEN
THE CLOSE TIME FRAME. SOME OF THE DIFFERENCES...THE NAM HAS THE
UPPER LEVEL LOW REMAINING OFF THE COAST OF SOUTHERN CALIFORNIA
THROUGHOUT THE SHORT TERM WHILE THE GFS HAS IT THERE FOR THE FIRST
PORTION OF THE PERIOD BUT THEN MOVING ONSHORE OVER NORTHERN BAJA.
THE GFS HAS A STRONGER COLD FRONT DEPICTED THAN THE NAM AND MOVES IT
THROUGH THE FA A FEW HOURS AHEAD OF THE NAM. THE AIRMASS BEHIND THE
FRONT IS COLDER ON THE GFS THAN ON THE NAM. HAVE TAKEN ALL OF THESE
DIFFERENCES...TRENDS OVER THE LAST FEW DAYS...AND CURRENT CONDITIONS
AND HAVE ASSEMBLED A FORECAST OF SORTS.
FIRST...TEMPERATURES...GIVEN THE PROLONGED PERIOD OF BELOW FREEZING
TEMPERATURES...AND YESTERDAY/S SNOWFALL SOME OF WHICH IS STILL ON
THE GROUND...AM NOT INCLINED TO GO WITH THE VERY BULLISH HIGH
TEMPERATURES ON THE METMOS. HAVE INSTEAD GONE WITH THE MAVMOS OR A
FEW DEGREES BELOW. METMOS HAD MOST LOCATIONS WARMING A FULL 30
DEGREES ABOVE HIGHS THE LAST FEW DAYS. STILL WARMED TEMPS BUT ONLY
10 TO 15 DEGREES. CLOUD COVER OVERNIGHT WILL KEEP US INSULATED TO
AN EXTENT...BUT WITH THE FRONT BLOWING THROUGH EXPECT LOW TEMPS TO
COOL TO NEAR WHAT THEY HAVE BEEN THE LAST FEW DAYS.
CHANCES FOR PRECIPITATION WILL INCREASE THROUGHOUT THE DAY AND
OVERNIGHT AS THE FRONT APPROACHES THE AREA AND THEN MOVES THROUGH
LATE THIS AFTERNOON/EARLY THIS EVENING. ANY ONE PRECIPITATION TYPE
REMAINS ELUSIVE WITH MODEL SOUNDINGS ACROSS THE AREA INDICATING JUST
ABOUT EVERY POSSIBLE PRECIP TYPE AT SOME POINT AT SOME LOCATION
DURING THE DAY. ATTP...IT LOOKS LIKE RAIN MIXED WITH FREEZING RAIN
THIS MORNING...THEN AS TEMPERATURES WARM WE/LL MOVE TO ALL RAIN THIS
AFTERNOON BEFORE THE FRONT MOVES THROUGH. OVERNIGHT...WE/LL HAVE
EVERYTHING FROM SNOW IN SOUTHEASTERN NEW MEXICO TO RAIN DOWN BY THE
RIO GRANDE AND SOME COMBINATION OF FREEZING RAIN/SLEET/SNOW/RAIN IN
THE MIDDLE. PREDOMINANT TYPE ACROSS MOST LOCATIONS WILL BE SLEET
BUT AGAIN...JUST ABOUT ANYTHING IS POSSIBLE DEPENDING ON THE TIMING
OF THE FRONT AND ONSET OF PRECIPITATION.
DUE TO THE UNCERTAINTY IN THE TIMING OF THE FRONT AND THE STRENGTH
AND PATH OF THE UPPER LEVEL STORM SYSTEM...HAVE OPTED TO LEAVE THE
WINTER STORM WATCH IN EFFECT FROM 06Z TONIGHT THROUGH SUNDAY
MORNING. WILL LEAVE TO THE DAY SHIFT WHETHER TO ISSUE A WARNING OF
SOME SORT.
.LONG TERM...
ANOTHER WINTER WEATHER EVENT...VERY POSSIBLY A SIGNIFICANT ONE...
APPEARS LIKELY BEGINNING LATE TONIGHT AND LASTING THROUGH SATURDAY
AFTERNOON. THE FORECAST WILL BE VERY COMPLICATED INTO SUNDAY AS THE
EVENTUAL SPEED/TRACK OF A CUTOFF LOW CURRENTLY OFF THE SOUTHERN
CALIFORNIA COAST...AND THE PROGRESS OF A COLD FRONT CURRENTLY
SPREADING INTO THE CENTRAL PLAINS WILL DETERMINE PRECIPITATION TYPES
AND AMOUNTS DURING THAT TIME.
WATER VAPOR IMAGERY INDICATED THE CUTOFF LOW WAS STILL MOVING SOUTH
EARLY THIS MORNING...WHICH THE LATEST MODEL RUNS SEEM TO HAVE A GOOD
HANDLE ON. COPIOUS AMOUNTS OF SUBTROPICAL MOISTURE CONTINUE TO
STREAM EAST/NORTHEASTWARD FROM THE EQUATORIAL PACIFIC INTO THE
CENTRAL U.S. AND IS PROGGED TO PERSIST INTO SATURDAY AHEAD OF THE
CUTOFF LOW. AS LIFT INCREASES OVER THE AREA FRIDAY FROM THE WEST...
IT LOOKS LIKE RAIN WILL BE THE MAIN MODE OF PRECIPITATION OVER THE
SOUTHERN QUARTER OF THE CWA...WHILE POINTS TO THE NORTH WILL BE A
VARIETY OF WINTER PRECIPITATION. MODEL SOUNDINGS INDICATING ALL
SNOW DURING THE DAY FRIDAY ALONG AND NORTH OF A GUADALUPE MOUNTAINS...
SOUTHEAST NEW MEXICO...AND NORTHERN PERMIAN BASIN LINE. A MIX OF
SLEET AND SNOW APPEARS LIKELY ALONG AND NORTH OF A VAN HORN TO
CRANE TO GARDEN CITY LINE. THEN A MIX OF SLEET AND FREEZING RAIN
LOOKS POSSIBLE ALONG AND NORTH OF A CANDELARIA TO ALPINE TO IRAAN
LINE. THESE PRECIPITATION CONFIGURATIONS...AT LEAST ACCORDING TO
THE 18/00Z MODEL CYCLE...APPEAR TO CHANGE LITTLE THROUGH FRIDAY
NIGHT. THE PRECIPITATION WILL THEN CHANGE TO MAINLY SNOW BEFORE
ENDING ON SATURDAY. UNFORTUNATELY...THE 06Z/18 MODEL RUNS COMING
IN SEEM TO BE DIVERGING ON A SOLUTION INSTEAD OF CONVERGING ON
ONE...WHICH IS LEADING TO LESS CONFIDENCE ON PRECIPITATION TYPES
AND AMOUNTS DURING THE EVENT. WE STILL STAND TO SEE A SIGNIFICANT
WINTER WEATHER EVENT...BUT THE UNCERTAINTY OF TEMPERATURES THROUGH
THE ATMOSPHERIC PROFILE WILL SABOTAGE UPGRADING THE WINTER STORM
WATCH TO A WARNING AT THIS TIME. IT APPEARS SNOWFALL TOTALS FROM
THE GUADALUPE MOUNTAINS ACROSS SOUTHEAST NEW MEXICO AND THE
NORTHERN PERMIAN BASIN COULD BE AS HIGH AS 8 TO 12 INCHES...WHILE
SNOWFALL TOTALS ALONG AND NORTH OF A VAN HORN TO CRANE TO GARDEN
CITY LINE COULD BE LIMITED TO THE 3 TO 6 INCH RANGE DUE TO SLEET
MIXING WITH THE SNOW. ICE ACCUMULATIONS ALONG AND NORTH OF A
CANDELARIA TO ALPINE TO IRAAN LINE COULD ALSO BE A PROBLEM...
DEPENDING ON WHETHER COLD ENOUGH AIR INFILTRATES THAT FAR SOUTH.
WILL INCLUDE THIS INFORMATION IN THE WINTER STORM WATCH.
MODELS ALSO STRUGGLING WITH HOW FAST CUTOFF LOW EJECTS NORTHEASTWARD.
SINCE MOST APPEAR TO LIFT TROUGH AXIS BY THE AREA BY SATURDAY
EVENING LOWERED POPS A LITTLE SATURDAY NIGHT. DID NOT SPEND MUCH
TIME ON THE REST OF THE EXTENDED AS THE NEAR TERM WAS SO TIME
CONSUMING.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 42 21 30 29 / 20 70 80 80
CARLSBAD NM 45 28 30 24 / 20 80 90 80
DRYDEN TX 48 34 38 31 / 20 60 60 70
FORT STOCKTON TX 43 29 33 30 / 30 70 70 70
GUADALUPE PASS TX 41 23 31 22 / 20 80 90 80
HOBBS NM 45 25 29 24 / 20 70 90 80
MARFA TX 42 31 34 27 / 30 70 70 70
MIDLAND INTL AIRPORT TX 44 24 31 26 / 20 70 80 80
ODESSA TX 43 26 31 26 / 20 70 80 80
WINK TX 43 30 31 27 / 20 80 80 80
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WATCH FROM 11 PM THIS EVENING TO 5 PM MST SATURDAY
FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...SOUTHERN LEA COUNTY.
TX...WINTER STORM WATCH FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 6 PM
CST /5 PM MST/ SATURDAY FOR THE FOLLOWING ZONES...ANDREWS...
BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS
AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE
MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...MARTIN...
MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...
REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...TERRELL...
UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
&&
74/67HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 539 AM CST THU JAN 18 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191145- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 539 AM CST THU JAN 18 2007 /439 AM MST THU JAN 18 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF FREEZING RAIN OR SNOW AFFECTING LOCATIONS ALONG AND WEST OF A KERMIT TO IRAAN LINE THIS MORNING. ANY PRECIPITATION THAT FALLS IS EXPECTED TO BE LIGHT WHILE TEMPERATURES ARE EXPECTED TO RISE ABOVE FREEZING IN MOST LOCATIONS BY NOON. TONIGHT...THERE WILL BE A GOOD CHANCE OF PRECIPITATION ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. A MIX OF FREEZING RAIN... SLEET...AND SNOW WILL BE POSSIBLE IN MOST LOCATIONS...WITH ONLY RAIN RELEGATED TO PORTIONS OF THE BIG BEND AND LOWER TRANS PECOS. SNOW AND SLEET ACCUMULATIONS WILL GENERALLY BE AROUND 1 INCH OR LESS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SIGNIFICANT WINTER WEATHER EVENT IS LIKELY FRIDAY INTO SATURDAY WITH PRECIPITATION TYPES AND AMOUNTS DEPENDENT ON THE EVENTUAL TRACK OF A POTENT UPPER LEVEL STORM SYSTEM AND THE PROGRESS OF A COLD FRONT MOVING SOUTH INTO THE AREA. LOCATIONS ALONG AND NORTH OF A GUADALUPE MOUNTAINS...ANDREWS...AND GAIL LINE COULD SEE SNOWFALL TOTALS OF 8 TO 12 INCHES BY SATURDAY AFTERNOON. A MIX OF SLEET AND SNOW COULD YIELD SNOWFALL TOTALS OF 3 TO 6 INCHES ALONG AND NORTH OF A VAN HORN TO CRANE TO GARDEN CITY LINE. ICE ACCUMULATIONS AROUND ONE QUARTER INCH WILL BE POSSIBLE ALONG AND NORTH OF A CANDELARIA TO ALPINE TO IRAAN LINE. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL RADIO AND TELEVISION STATIONS TO MONITOR THIS DEVELOPING WINTER WEATHER EVENT. ANOTHER ROUND OF WINTRY PRECIPITATION WILL BE POSSIBLE ON MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The national radar mosaic for the moment the first event began.
8 winter storm, 3 ice storm, 1 heavy snow. Local standard time, as filed.
One quarter of an inch of ice reported in Alpine.
Half an inch to an inch of ice covered objects in Snyder.
Ice accumulations on bridges and overpasses forced the closure of Loop 250 in Midland overnight.
Ice coated tree limbs and power lines were downed in Lamesa, knocking power out to homes and business across the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13265, 13257, 13251, 13258, 13259, 13260, 13261, 13262, 13264, 13256, 13252, 13254.